Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 58, NWS Columbia, SC

June 17, 2016Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 17, 2016, 3:10 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 3:10 PM EDT (19:10 UTC)
Expired
Jun 17, 2016, 3:45 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:15 PM EDTNON-TSTM WND GST 464 Nnw Thomson, GAAWOS STATION THOMSON-MCDUFFIE COUNTY AIRPORT /HQU/.
Jun 17, 3:19 PM EDTTSTM WND DMG12 Sse Lincolnton, GATREES DOWN WITH INJURIES. MISTLETOE STATE PARK REPORTED BY MEDIA. TIME ESTMD BY RADAR.
Jun 17, 3:22 PM EDTTSTM WND DMG7 Nnw Thomson, GAIMAGES OF TREES AND POWER LINES DOWN ON WRIGHTSBORO RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:52 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS52 KCAE 171910
SVRCAE
GAC073-189-245-171945-
/O.NEW.KCAE.SV.W.0058.160617T1910Z-160617T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA...
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  WESTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 345 PM EDT

* AT 310 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THOMSON...
  MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GROVETOWN...EVANS...THOMSON...FORT GORDON...MARTINEZ...HARLEM...
  BLYTHE AND DEARING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3365 8250 3364 8246 3365 8245 3365 8243
      3368 8237 3342 8204 3330 8217 3327 8228
      3331 8234 3331 8239 3333 8242 3334 8248
      3340 8255 3346 8259 3354 8262
TIME...MOT...LOC 1910Z 310DEG 42KT 3351 8250 

HAIL...<.75IN
WIND...60MPH
 
$$

FWA
1 follow-up statement
459 
WWUS52 KCAE 171933
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT FRI JUN 17 2016

GAC073-189-245-171945-
/O.CON.KCAE.SV.W.0058.000000T0000Z-160617T1945Z/
MCDUFFIE GA-COLUMBIA GA-RICHMOND GA-
333 PM EDT FRI JUN 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR MCDUFFIE...SOUTHWESTERN COLUMBIA AND SOUTHWESTERN RICHMOND
COUNTIES...

AT 333 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARLEM...OR 8
MILES SOUTH OF GROVETOWN...MOVING SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GROVETOWN...THOMSON...FORT GORDON...HARLEM...BLYTHE AND DEARING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3358 8238 3342 8204 3330 8217 3327 8228
      3331 8234 3331 8239 3333 8242 3334 8248
      3340 8255 3346 8259 3351 8256
TIME...MOT...LOC 1933Z 310DEG 42KT 3333 8225 

HAIL...1.00IN
WIND...60MPH
 
$$

FWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:42 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 17, 1:42 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
142 PM EDT FRI JUN 17 2016

.SYNOPSIS...
An area of low pressure off the North Carolina coast will drag a
cold front through the area this afternoon. Dry and cooler high
pressure will take hold across the region this weekend.
Temperatures will gradually warm back up under high pressure early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon, Main cold front pushing through the Pee
Dee/Catawba regions will continue to move southward and into the
Midlands through the afternoon. Expect to see the development of
scattered showers and thunderstorms along and south of this front
through the afternoon, with some storms possibly becoming strong
to severe during peak heating.

Downslope flow and good insolation will provide warm temps again,
though some cool air advection behind the boundary expected to
temper max temps some across the Northern counties.

Tonight...The main front will be pushing into the Southern
Midlands and CSRA early in the evening, with scattered convection
still expected south of the front. Behind the front, winds turn
more out of the northeast. WOuld expect moisture off the Atlantic
to push inland overnight, creating the potential for some low
cloud cover late tonight. Lows will generally be in the upper
60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday Night...An upper level ridge centered over
the desert southwest will begin to build over the region north of
the upper level trough axis. At the surface, high pressure will
wedge southward into the area to the lee of the Appalachians. Low
clouds will be in place to start the day, but drier air will
eventually work its way in from the north allowing for some
clearing during the afternoon with mainly clear skies at night.
Although a rather significant cool down is expected given the
extensive clouds early on and the building wedge, there is still
still some uncertainty in the high temperature forecast. For now,
will stay close to model consensus with highs in the lower to mid
80s. An unseasonably cool night is in store, with lows in the
upper 50s to lower 60s most places.

Sunday and Sunday Night...The surface wedge will remain in place
along with the associated cool northeast flow. Under mostly
sunny/clear skies, temperatures should reach highs in the lower to
mid 80s with lows in the lower to mid 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Medium range guidance is in good agreement through mid-week,
resulting in an above normal confidence forecast during that time.
A deep/stacked low pressure system over the western Atlantic will
retrograde toward the NC /Mid-Atlantic coast on Monday, but a
building ridge from the west and surface high pressure crossing
the area will result in rain- free conditions and moderating
temperatures. The upper ridge will continue to build on Tuesday as
a southerly flow develops and pushes temperatures back up above
normal. A cold front will then move through from the northwest
Wednesday and Wednesday night, resulting in a chance of showers
and thunderstorms across the area. Guidance then begins to diverge
a bit, with the GFS appearing more unsettled late week with an
upper trough approaching and a surface boundary setting up over
the area. The latest GFS shows a cutoff low developing over the TN
valley by late Friday. The forecast will indicate low chances of
rain for now with temperatures near or slightly below normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Surface front pushing into the Pee Dee and Catawba regions, with a
pre-frontal trough across the Midlands. The cold front will
continue pushing southward into the Midlands this afternoon.
Expecting scattered showers and thunderstorms to develop along and
south of the main front this afternoon, affecting mainly
ags/dnl/ogb. VFR generally expected at all sites outside any
convection. At this time, will handle with VCTS at ags/dnl/ogb
from 19z to 01z.

Winds south of the front will remain out of the west, while winds
north of the front turn more out of the north this afternoon
before shift around and increasing out of Northeast tonight
behind the back door front. Models indicating wrap around
moisture/cloudiness will work into the region late tonight from
the Northeast. Expecting MVFR CIGS generally after 06Z.

EXTENDED AVIATION OUTLOOK...Breezy conditions possible at times
Saturday. Otherwise, no significant impacts to aviation expected
late Saturday through Tuesday as drier air enters the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 17, 2:13 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
213 PM EDT FRI JUN 17 2016

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-181815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
213 PM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-181815-
LANCASTER-CHESTERFIELD-
213 PM EDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 17, 2:15 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND GST     4 N IRMO                34.16N 81.20W
06/17/2016  M58 MPH          RICHLAND           SC   COUNTY OFFICIAL

            RC-WINDS REPORTED AT DUTCH FORK HIGH SCHOOL.

&&

DA
Local storm report, Jun 17, 2:17 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 SSE FOREST ACRES      33.99N 80.95W
06/17/2016  E1.00 INCH       RICHLAND           SC   PUBLIC

            .

&&

DA
Local storm report, Jun 17, 2:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 SSE LUGOFF            34.19N 80.67W
06/17/2016  E1.00 INCH       KERSHAW            SC   OTHER FEDERAL

            REPORTED BY 28 OWS USAF WX FCSTR.

&&

DA
Local storm report, Jun 17, 2:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 SSE FOREST ACRES      33.98N 80.96W
06/17/2016  E0.25 INCH       RICHLAND           SC   PUBLIC

            GARNERS FERRY RD AT DORN VA HOSPITAL.

&&

DA
Local storm report, Jun 17, 2:29 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
229 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 ENE SAINT ANDREWS     34.06N 81.05W
06/17/2016  E1.00 INCH       RICHLAND           SC   PUBLIC

            .

&&

DA
Local storm report, Jun 17, 2:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             5 SSE FOREST ACRES      33.96N 80.94W
06/17/2016  E1.00 INCH       RICHLAND           SC   PUBLIC

            VIA SOCIAL MEDIA. 7651 GARNERS FERRY RD.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:37 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond53 min
Jun 17, 3:01 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln29 min
Jun 17, 3:17 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond43 min
Jun 17, 4:12 PM EDTSevere Thunderstorm WarningCAEBurke18 min
Jun 17, 4:40 PM EDTSpecial Weather StatementCAEBurke50 min
Jun 17, 5:36 PM EDTSpecial Weather StatementCAERichmond39 min
Jun 17, 5:56 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond34 min
Jun 17, 6:01 PM EDTSpecial Weather StatementCAELincoln29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.